Alert archive / California / Wind Advisories in 2019

Wind Advisory 6, NWS San Diego, CA

January 25, 20194 counties in California

NWS San Diego, CA issued this wind advisory at Jan 25, 2019, 2:44 AM PST for 4 counties in California. It took effect at Jan 26, 2019, 2:00 AM PST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jan 25, 2019, 2:44 AM PST (10:44 UTC)
In effect from
Jan 26, 2019, 2:00 AM PST
Expired
Jan 26, 2019, 6:00 PM PST
In force
16 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 10:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2019-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2019-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3230 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

166 
WWUS76 KSGX 251044
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
244 AM PST Fri Jan 25 2019

CAZ048-050-055>058-065-554-252200-
/O.NEW.KSGX.WI.Y.0006.190126T1000Z-190127T0200Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Diego County Valleys-San Bernardino County Mountains-
Riverside County Mountains-Santa Ana Mountains and Foothills-
San Diego County Mountains-San Gorgonio Pass Near Banning-
Orange County Inland Areas-
Including the cities of Fontana, Rancho Cucamonga, Crestline, 
Running Springs, Idyllwild-Pine Cove, Julian, Pine Valley, 
Banning, and Desert Hot Springs
244 AM PST Fri Jan 25 2019

...WIND ADVISORY IN EFFECT FROM 2 AM TO 6 PM PST SATURDAY...

The National Weather Service in San Diego has issued a Wind
Advisory...which is in effect from 2 AM to 6 PM PST Saturday. 

* Winds...Northeast 25 to 35 mph with gusts to 45 mph. Isolated
  gusts to 55 mph in the foothills.

* Timing...Saturday.

* Location...Foothills and portions of adjacent valleys. Inland 
  Orange County.

* Impacts...Difficult driving conditions due to gusty cross 
  winds and possible debris on roadways.

* Outlook...Subsiding winds Saturday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
4 follow-up statements
411 
WWUS76 KSGX 252115
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
115 PM PST Fri Jan 25 2019

...LOCALLY STRONG GUSTY WINDS IN THE FOOTHILLS AND BELOW CANYONS
AND PASSES LATE TONIGHT AND SATURDAY...

.The offshore flow will strengthen late tonight and Saturday and 
result in strong gusty winds in some of the foothills and below 
passes and canyons. Strongest gusts around 65 MPH will likely
occur in parts of the west-facing foothills of San Diego County,
south-facing foothills of San Bernardino County and over the Santa
Ana Mountains. Strong winds will also occur below Cajon Pass where
gusts around 55 MPH are likely. Winds will gradually diminish
Saturday afternoon.

CAZ048-050-055>058-065-554-260600-
/O.CON.KSGX.WI.Y.0006.190126T1000Z-190127T0200Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Diego County Valleys-San Bernardino County Mountains-
Riverside County Mountains-Santa Ana Mountains and Foothills-
San Diego County Mountains-San Gorgonio Pass Near Banning-
Orange County Inland Areas-
Including the cities of Fontana, Rancho Cucamonga, Crestline, 
Running Springs, Idyllwild-Pine Cove, Julian, Pine Valley, 
Banning, and Desert Hot Springs
115 PM PST Fri Jan 25 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO 6 PM PST
SATURDAY...

* Winds...Northeast 25 to 35 mph with gusts to 55 mph. Isolated
  gusts to 65 mph in the foothills. 

* Timing...Late tonight and Saturday.

* Location...Foothills and portions of adjacent valleys,
  especially below passes and canyons, as well as inland Orange 
  County.
 
* Impacts...Difficult driving conditions due to gusty cross 
  winds and possible debris on roadways. 

* Outlook...Subsiding winds late Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

Maxwell
254 
WWUS76 KSGX 260530
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
930 PM PST Fri Jan 25 2019

...LOCALLY STRONG AND GUSTY WINDS IN THE FOOTHILLS AND BELOW 
CANYONS AND PASSES LATE TONIGHT THROUGH SATURDAY...

.Offshore flow will strengthen late tonight through Saturday and 
result in strong and gusty winds in some of the foothills and 
below passes and canyons. Strongest gusts around 65 mph will 
likely occur in parts of the west-facing foothills of San Diego 
County, south-facing foothills of San Bernardino County and over 
the Santa Ana Mountains. Strong winds will also occur below Cajon 
Pass where gusts around 55 mph are likely. Winds will gradually 
diminish Saturday afternoon.

CAZ048-050-055>058-065-554-261400-
/O.CON.KSGX.WI.Y.0006.190126T1000Z-190127T0200Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Diego County Valleys-San Bernardino County Mountains-
Riverside County Mountains-Santa Ana Mountains and Foothills-
San Diego County Mountains-San Gorgonio Pass Near Banning-
Orange County Inland Areas-
Including the cities of Fontana, Rancho Cucamonga, Crestline, 
Running Springs, Idyllwild-Pine Cove, Julian, Pine Valley, 
Banning, and Desert Hot Springs
930 PM PST Fri Jan 25 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO 6 PM PST
SATURDAY...

* Winds...Northeast 25 to 35 mph with gusts to 55 mph. Isolated 
  gusts to 65 mph in the foothills. 

* Timing...Late tonight through Saturday.

* Location...Foothills and portions of adjacent valleys, 
  especially below passes and canyons, as well as inland Orange 
  County. 

* Impacts...Difficult driving conditions due to gusty cross 
  winds and possible debris on roadways. 

* Outlook...Subsiding winds late Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

JJT
089 
WWUS76 KSGX 261120
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
320 AM PST Sat Jan 26 2019

...LOCALLY STRONG AND GUSTY WINDS IN THE FOOTHILLS AND BELOW
CANYONS AND PASSES THROUGH THIS AFTERNOON...

.Offshore flow will strengthen this morning and result in strong 
and gusty winds in some of the foothills and below passes and 
canyons. Strongest gusts around 65 mph will likely occur in parts 
of the west-facing foothills of San Diego County, south-facing 
foothills of San Bernardino County and over the Santa Ana 
Mountains. Strong winds will also occur below Cajon Pass where 
gusts around 55 mph are likely. Winds will gradually diminish 
this afternoon.

CAZ048-050-055>058-065-554-262230-
/O.CON.KSGX.WI.Y.0006.000000T0000Z-190127T0200Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Diego County Valleys-San Bernardino County Mountains-
Riverside County Mountains-Santa Ana Mountains and Foothills-
San Diego County Mountains-San Gorgonio Pass Near Banning-
Orange County Inland Areas-
Including the cities of Fontana, Rancho Cucamonga, Crestline, 
Running Springs, Idyllwild-Pine Cove, Julian, Pine Valley, 
Banning, and Desert Hot Springs
320 AM PST Sat Jan 26 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING...

* Winds...Northeast 25 to 35 mph with gusts to 55 mph. Isolated 
  gusts to 65 mph in the foothills. 

* Timing...Winds strengthening this morning, then weakening during
  the afternoon.

* Location...Foothills and portions of adjacent valleys, 
  especially below passes and canyons, as well as inland Orange 
  County. 

* Impacts...Difficult driving conditions due to gusty cross winds
  and possible debris on roadways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

17
353 
WWUS76 KSGX 262155
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
155 PM PST Sat Jan 26 2019

...LOCALLY STRONG AND GUSTY WINDS IN THE FOOTHILLS AND BELOW
CANYONS AND PASSES THROUGH THIS AFTERNOON...

.Offshore flow will gradually weaken this afternoon, but a few
gusts locally over 50 MPH could still occur in the foothills and
below passes and canyons. Winds will continue to weaken tonight.

CAZ048-050-055>058-065-554-270200-
/O.CON.KSGX.WI.Y.0006.000000T0000Z-190127T0200Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Diego County Valleys-San Bernardino County Mountains-
Riverside County Mountains-Santa Ana Mountains and Foothills-
San Diego County Mountains-San Gorgonio Pass Near Banning-
Orange County Inland Areas-
Including the cities of Fontana, Rancho Cucamonga, Crestline, 
Running Springs, Idyllwild-Pine Cove, Julian, Pine Valley, 
Banning, and Desert Hot Springs
155 PM PST Sat Jan 26 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING...

* Winds...Northeast 20 to 35 mph with gusts to 55 mph. 

* Timing...Winds gradually weakening this afternoon and tonight.

* Location...Foothills and portions of adjacent valleys, 
  especially below passes and canyons, as well as inland Orange 
  County. 

* Impacts...Difficult driving conditions due to gusty cross 
  winds and possible debris on roadways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

Maxwell

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Jan 24, 9:14 PM PST, 5 hours 30 minutes earlier.

Area forecast discussion, Jan 24, 9:14 PM PST, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
914 PM PST Thu Jan 24 2019

.SYNOPSIS...
An upper level ridge will dominate the weather through the end of
the month. This will lead to dry and warmer than average
conditions along with periods of gusty offshore winds, strongest
on Saturday and again on Tuesday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

...Update...

A tranquil night under a clear sky will prevail. Temps reached
well into the 70s with even a couple of 80 degree readings (Lake
Forest and Santee) in the lower elevations. 70s were reached over
the lower deserts as well. The high deserts were in the 60s,
while the mountains had highs in the 50s today.

A warm, sunny weather pattern will continue through the weekend!

No significant changes were made to the forecast this evening. See
previous discussion below for further forecast details.

...Previous Discussion (Issued at 110 PM PST Thu Jan 24 2019)...

Some feathery cirrus were spreading inland from off the coast early
this afternoon. No low clouds were to be found. It was considerably
warmer with many temp reports coming in higher by 6-11F degrees at
Noon.

Our highly amplified atmospheric pattern with a deep trough over
N.A. and a ridge over the far EastPac remains intact this afternoon
with no signs of breaking down through the end of the month. There
will be some ripples flowing south between ridge and trough,
amplifying our offshore winds at times, but all things considered,
the weather will be generally fair and dry with mild days and chilly
nights.

The next wave to drop south will come on Friday and set up a strong
sfc high over the Great Basin and Rockies on Saturday morning. At
the same time, 850 temps will be from 12-14C. This is quite warm for
this time of year and when projected on top of the offshore winds,
will likely result in daytime max temps from 10 to 15 degrees above
average west of the mts. The NE winds may get rather strong and
gusty for a time on Saturday, especially over wind-prone foothill
and pass areas. The peak of this Santa Ana should be on Saturday as
the ridge is forecast to deamplify on Sunday, allowing temps to fall
and winds to weaken. Still quite mild though on Sunday, and cooler
still on Monday as a bit of onshore flow returns ahead of yet
another wave dropping south over the West. We will turn back
offshore on Tuesday morning, but in a slightly cooler airmass.

So the main weather concern in the near term will be the strength of
the offshore winds. At this point it looks like Saturday will be the
most noteworthy event when some of the offshore wind-prone spots
could gust well over 60 MPH. Upper support is really not there to
drive these winds well into the valleys so impacts look to be
limited west of the mountains, at least at this point. No doubt a
wind product, either Advisory/Warning will be needed for some areas.

Temperatures will remain mild, especially during the days, and in
areas where winds blow through the night.

&&

.AVIATION...
250500Z...Clear skies with unrestricted vis through Friday.

&&

.MARINE...
No hazardous marine weather is expected through Monday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&

PUBLIC...Gregoria (Update)/10 (Prev Discussion)
AVIATION/MARINE...Connolly

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.